One of the things that makes tinnitus so frustrating for patients and healthcare providers alike is it’s extremely difficult to pin down what brought on the symptoms in the first place.
Could it be years of damage from wearing your headphones that were turned up too loud? Tension from stress at work? Leftover damage from the neck injury you got when you fell off your bike? That cigarette habit you’ve been meaning to kick?
But what if it were something else? What if the culprit was hiding in your medicine cabinet?
Yes, it’s true. Many medications that are meant to heal other parts of our bodies can often hurt our ears and bring on the insidious side effects of tinnitus. Read on to discover what medications that cause tinnitus could be causing your discomfort, and what you and your doctor can do.
What is Tinnitus?
Tinnitus is sound in your head that doesn’t have an external source. While many people describe it as a ringing sound, others experience it as whistling, buzzing, chirping, hissing, humming, roaring, screeching or even the sound of their own heartbeat. It can be loud or soft, constant or intermittent, mildly annoying or severe and debilitating.
Tinnitus isn’t a disease in itself, rather a symptom. It is a signal to you and your doctor that something else going on in your body. And while finding the cause will help you get better and more effective tinnitus treatment, the process of elimination can be long.
Tinnitus can be brought on by any number of factors. Commonly, damage to the delicate structures of the middle and inner ear from repetitive exposure to loud noises is the root cause. Tinnitus can also be caused by earwax buildup, head and neck injuries, stress, allergies or health conditions like meniere’s disease.
However, one of the triggers you and your doctor may be overlooking are your prescribed medications. Several popular prescriptions and over-the-counter drugs can bring on the symptoms of tinnitus. That’s why it’s important to discuss with your pharmacist if any of your medications may be ototoxic drugs.
Related: 5 Surprising Causes of Tinnitus
What does Ototoxic Mean?
Ototoxic literally means “toxic to hearing.” If a medication is ototoxic it means that one of its known side effects is disorders of the ear, specifically affecting the cochlea, auditory nerve and sometimes the vestibular system.
Those disorders can include tinnitus and hearing loss. In most cases, the tinnitus and hearing loss are short-term and hearing eventually returns to normal after you discontinue the medication.
However, some situations can lead to more long-term or even permanent damage, including if you are taking certain medications at a particularly high dosages.
What Medications Are Known to be Ototoxic
Common medications that are known to cause symptoms of tinnitus include:
- Gentamicin and tobramycin: antibiotics used for the treatment of severe bacterial infections.
- Over-the-counter medications such as Aspirin and other NSAIDs like naproxen (Aleve) and ibuprofen (Motrin, Advil): patients taking daily aspirin for stroke and heart disease protection should be on the lookout for symptoms although tinnitus from aspirin usually occurs only at high doses.
- Loop diuretics including furosemide (Lasix) and bumetanide (Bumex): commonly prescribed for swelling in the legs, heart failure and to lower blood pressure.
- Tricyclic antidepressants like amitriptyline and nortriptyline: used for the treatment of depression, chronic pain,and migraine prevention. They may also cause ringing in the ears.
- Azithromycin (Zithromax or the “Z-pack”) and clarithromycin: antibiotics prescribed for bacterial infections like pneumonia, sinusitis and bronchitis.
- ACE inhibitors: medications used to lower blood pressure. These end in “–il.” Common examples are lisinopril, enalapril and ramipril.
- Amlodipine (Norvasc) and nicardipine: calcium channel blockers commonly prescribed for high blood pressure.
- Alprazolam (Xanax), diazepam (Valium) and lorazepam (Ativan): medication called benzodiazepines are used for the treatment of anxiety.
- Isotretinoin (Accutane, Claravis, Absorica, and others): a pill used to treat severe acne.
- Ciprofloxacin (Cipro): a fluoroquinolone antibiotic prescribed for bacterial infections like urinary tract infections, acute sinusitis and pneumonia.
- Atorvastatin (Lipitor) but not other statins: used to lower cholesterol.
What Should I Do If My Medication Is Causing My Tinnitus?
If you suspect your medication may be causing your tinnitus, there are steps you can take to find out for sure. First and foremost, never discontinue a medication without talking to your doctor first.
There are several medications that can have dangerous side effects if you stop taking them suddenly, and you may need to work with your doctor to develop a schedule to carefully lower your dosage or wean off your medication all together.
Next, talk to your pharmacist. Tell them every medication and supplement you are taking, and ask if any of them are known to have ototoxic side effects that may cause tinnitus.
Finally, if you are cleared by your doctor and pharmacist to stop taking your medications or to switch to suitable alternative drugs, stop or make the switch one drug at a time. Though it may be tempting to come off all medications at once, it’s important to go through a process of elimination so you can identify the exact culprit and then avoid that medication in the future.